Subject: Levaquin and brain tumor
This is a long story but I'll be as succinct as possible. My parents spend a couple of winter months in Florida. In February 2001, my mother went to a walk-in clinic and was treated for a minor sinus infection with Levaquin. After a few days, my mother developed a serious rash and the Pharmacist told her to stop using Levaquin.
Shortly thereafter, my father began noticing that my mother was having some memory loss. She had difficulty remembering the names of people she's known for decades. She knew who the person was, but had trouble pulling out the name. My brother & his family went to visit them in Florida and they noticed a decrease in her cognitive functions.
About 3 weeks later, my parents returned home. My father quickly took her to the family doctor, who scheduled an MRI for a month later. In the meantime, she had appointments setup with an eye doctor because she had difficulty focusing and an ENT specialist because of "ringing in her ears". Well, the eye appointment came out fine and the ENT specialist basically brushed aside the memory loss issues by saying it's a sign of aging. My mother is 59. The type of memory loss she had was not the type one would normally expect. She could not pull out names of cousins, aunts, etc. After another day or so, we all knew something was seriously wrong and we could not wait the month for a MRI. My father called our family physician and told him we can not wait. Our PCP immediately set up an emergency MRI at the hospital.
Well, the MRI showed a large spot in the left temporal lobe region of the brain. Things looked dire and we chose the best possible Neurosurgery hospital in our area, which happened to be one of the best in the country. The neurosurgeons were very thorough in their testing of my mother and stereotactic surgery was scheduled to remove the brain tumor. All went fine and my mother came out of the surgery very well. She still has some memory loss but that is to be expected since the surgeon had to remove the damaged brain tissue from the tumor. After a couple weeks of testing by the pathology team, the diagnosis came back as a Primitive Neuroectodermal Tumor (PNET). PNET tumors are known to travel across the Central Nervous System (CNS) thru the spinal fluids. Thankfully, the only evidence of the PNET was in the one location in the brain and had not travelled.
My mother has since undergone six weeks of brain and spinal radiation therapy and her latest MRI shows everything to be clear. She now is scheduled for MRI's every 3 months. She is doing very well considering the nature of her surgery and the intense radiation therapy. She is nearly back to normal. Now, back to the Levaquin. I have done some intense investigation and noticed that others have had CNS disorders from the Levaquin. I have yet to run across another person who developed a brain tumor, but several with aneuryism or strokes. It seems to me the type of tumor diagnosis in my mother (PNET tumor - CNS related) would be consistent with ADRs from Levaquin. Most brain tumors are not involved with the CNS but hers was.
Has anyone ever run across another case of a brain tumor/Quinolone connection? In my heart I know Levaquin was the cause, but all the doctors I have mentioned this to have basically passed it off as "probably not". They just say we have no idea what caused it. My main focus has been on getting my mother healthy over these past few months. But, now I want to trace the Levaquin connection. I would not wish what my mother has gone thru on my worst enemy and would like to make others aware of the possible negative reactions. At the very least, Levaquin should NOT be prescribed for simple sinus infections...only as a last resort. Sorry this was so wrong. If others have had a similar brain tumor reaction I would like to hear it. I am not looking to sue anybody, I am just trying to help prevent this from happening to someone else. Personally, I will never take a quinolone antibiotic after what I have learned.
Last Updated 8/11/04